Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 110, NWS Aberdeen, SD

June 30, 2012Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 2012, 3:02 PM MDT for Corson County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 3:02 PM MDT (21:02 UTC)
Expired
Jun 30, 2012, 3:45 PM MDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 158 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS53 KABR 302102
SVRABR
SDC031-302145-
/O.NEW.KABR.SV.W.0110.120630T2102Z-120630T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
302 PM MDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 345 PM MDT

* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHAMBO RANCH...OR 32 MILES NORTH OF DUPREE...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHWESTERN CORSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4562 10180 4547 10148 4546 10150 4547 10153
      4546 10183 4547 10192
TIME...MOT...LOC 2102Z 327DEG 11KT 4549 10177
WIND...HAIL 60MPH 1.00IN

$$
SERR
1 follow-up statement
524 
WWUS53 KABR 302140
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT SAT JUN 30 2012

SDC031-302151-
/O.EXP.KABR.SV.W.0110.000000T0000Z-120630T2145Z/
CORSON SD-
340 PM MDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CORSON COUNTY
WILL EXPIRE AT 445 PM CDT/345 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4562 10180 4547 10148 4546 10150 4547 10153
      4546 10183 4547 10192
TIME...MOT...LOC 2141Z 327DEG 11KT 4539 10168

$$
SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:20 PM MDT, 42 minutes earlier.

Area forecast discussion, Jun 30, 2:20 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SAT JUN 30 2012

.SHORT TERM...TONIGHT THROUGH MONDAY

CURRENTLY THE SURFACE LOW IS CENTERED IN COLORADO WITH AN INVERTED
TROUGH EXTENDING ACROSS WESTERN SOUTH DAKOTA. THIS SURFACE TROUGH
WILL LIKELY BE THE FOCUS OF THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...AND A CU FIELD IS JUST STARTING TO DEVELOP ACROSS
WESTERN CORSON COUNTY. THERE IS VERY LITTLE UPPER LEVEL SUPPORT
FOR THUNDERSTORM DEVELOPMENT IN THE NEXT SEVERAL HOURS...BUT IF
SURFACE HEATING AND LOW LEVEL CONVERGENCE CAN GET A FEW ISOLATED
STORMS TO DEVELOP THEY WILL HAVE A VERY UNSTABLE ATMOSPHERE TO
WORK WITH. DEWPOINTS ARE STILL IN THE 60S ACROSS THE REGION AND ML
CAPES WILL RISE TO 2500 J/KG. STEEP MID LEVEL LAPSE RATES...AND
0-6 SHEAR VALUES AROUND 40 TO 50 KTS WILL BE ABLE TO SUPPORT
ISOLATED SUPERCELLS.

A MORE NOTABLE SHORTWAVE WILL MOVE ACROSS THE REGION OVERNIGHT. A
LLJ JET SETS UP JUST TO THE SOUTH OF OUR CWA...AND BETWEEN THE
TWO...IT IS POSSIBLE THAT WE WILL SEE SOME ELEVATED SHOWERS AND
THUNDERSTORMS OVERNIGHT. ENERGY FROM THAT SHORTWAVE WILL STILL BE
INFLUENCING THE FAR EASTERN CWA TOMORROW AFTERNOON AS WELL. THE
ATMOSPHERE WILL AGAIN BE VERY UNSTABLE...WITH ML CAPE VALUES
RISING TO 3000 J/KG IN THE EAST...HOWEVER THERE WILL BE VERY
LITTLE DEEP LAYER SHEAR TO WORK WITH. SO IF ANY STORMS CAN GET
GOING...THEY WILL LIKELY BE SHORT LIVED.

INCREASING 500 HEIGHTS ON MONDAY WILL ALLOW FOR HOT TEMPERATURES
ACROSS THE REGION. 850 TEMPERATURE RIDGE LOOKS AS THOUGH IT WILL
BE SITUATED ACROSS THE CENTRAL CWA...PLACING THE JAMES RIVER
VALLEY IN AREA OF WARMEST TEMPERATURES. APPARENT TEMPERATURE
VALUES WILL BE NEARING THE 105 DEGREE POINT...SO HEADLINES MAY BE
NEEDED FOR MONDAY. A STRONG SHORTWAVE WILL MAKE ITS WAY ACROSS
NORTH DAKOTA ON MONDAY AS WELL. FOR OUR CWA IT LOOKS LIKE THE BEST
CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE EDGE OF THE
EML NEAR THE NORTH DAKOTA/SOUTH DAKOTA BORDER. A SURFACE WARM
FRONT WILL WORK ITS WAY NORTH ON MONDAY...AND DEWPOINTS WILL ONCE
AGAIN BE IN THE 60S. LOOKS AS THOUGH THE BEST DEEP LAYER SHEAR WILL
REMAIN IN NORTH DAKOTA HOWEVER.

.LONG TERM...TUESDAY THROUGH SATURDAY

AN UPPER RIDGE REMAINS IN PLACE THROUGH THE PERIOD CONTINUING TO
DRAW HOT AIR INTO THE NORTHERN PLAINS. THERE IS A WEAK SFC FRONT THAT
PUSHES THROUGH THE REGION. THIS FEATURE MOVES IN ON TUESDAY NIGHT
AND STALLS OVER THE PLAINS UNTIL WED NIGHT. COMBINED WITH A FEW
HARD TO TIME SHORTWAVES MOVING THROUGH THE RIDGE THIS WILL HELP
GENERATE SOME SHOWERS AND THUNDERSTORMS. ANOTHER SFC LOW WILL SET
UP OVER THE PLAINS THURSDAY THROUGH SATURDAY BRINGING CONTINUED
SCATTERED STORM CHANCES.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. THERE IS A
POSSIBILITY THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON/EVENING...BUT COVERAGE IS EXPECTED TO BE ISOLATED...HAVE ADDED
IN SOME VCTS TO KMBG/KPIR BUT MAY NEED TO ADJUST THE TIMING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 3:44 AM MDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT SAT JUN 30 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
444 AM CDT SAT JUN 30 2012 /344 AM MDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE AREA. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE UPCOMING WEEK.
MONDAY WILL BE EXCEPTIONALLY HOT WITH TEMPERATURES WELL INTO THE
90S TO AROUND 100 DEGREES. ALONG WITH THIS HEAT WILL COME
HUMIDITY. HEAT INDICES ARE LIKELY TO SURPASS 100 DEGREES FOR MANY
AREAS MONDAY AFTERNOON.

ON AND OFF THUNDERSTORMS CHANCES ARE IN THE FORECAST THROUGH THE
WEEK AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING.

TMT

In the hours before

Special weather statement, Jun 30, 2:53 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT SAT JUN 30 2012

SDZ003-302130-
CORSON-
253 PM MDT SAT JUN 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CORSON
COUNTY UNTIL 330 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK HORSE...OR 31 MILES WEST OF
MCLAUGHLIN...MOVING EAST AT 5 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE KLEIN RANCH AND BLACK HORSE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:57 PM MDTSevere Thunderstorm WarningABRCorson48 min
Jun 30, 3:33 PM MDTSevere Thunderstorm WarningABRCorson42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.